Minnesota, 2021

Heavy Snow in Minnesota, November 11 to 12, 2021

November 11 to 12, 2021 · NWS DLH · 3 events in 3 counties and zones

A strong fall storm system affected much of the Northland on November 11 into the 12th. Warm temperatures ahead of an area of low pressure led to a rain event across the southern part of the area while colder air moving in from the north led to a changeover to snow from the International Falls area southward into the Iron Range area earlier than forecast.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong fall storm system affected much of the Northland on November 11 into the 12th. Warm temperatures ahead of an area of low pressure led to a rain event across the southern part of the area while colder air moving in from the north led to a changeover to snow from the International Falls area southward into the Iron Range area earlier than forecast. This lead to snowfall of 6 to 8 inches from southern Koochiching County into central St. Louis County where a colder pocket of air moved in and kept snow going earlier and longer than anticipated. The snow along the Iron Range led to snow and ice covered roads and multiple wrecks. One wreck near Gilbert resulted in two fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 10, 10:28 PM CST, 5 hours 32 minutes earlier.

Area forecast discussion, Nov 10, 10:28 PM CST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1028 PM CST Wed Nov 10 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 438 PM CST Wed Nov 10 2021

Summary...Our first winter storm system will move through the
region tonight through Friday night, bringing a mix of rain and
snow with some significant snowfall accumulations and strong winds
to the area. Another round of light snow/rain is expected
Saturday night into Sunday. The forecast remains cold but becomes
dry for the rest of Sunday into Monday, though lake effect showers
will be possible. A gradual warm-up can be expected for the
middle of next week, but with some precipitation chances as well.

The main focus of this forecast is the storm system due to move
through the area tonight through Friday night. Tonight a strong
band of warm air advection, isentropic lift and frontogenesis is
going to lift up into the region, then continue to lift northeast
on Thursday. Plenty of warm air surging into the area from the
south will keep precipitation types tonight for most of the area
all rain, though parts of northern Minnesota will see a mix or
even all snow, overnight and Thursday morning, with a few inches
of snow accumulation expected for Itasca, Koochiching, and the
Arrowhead. This will be wet, heavy snow, and combined with the
warm ground, it is going to be difficult to get the snow to pile
up except on grassy or elevated surfaces. Together with compaction
and other melting going on, have reduced snowfall amounts from
what guidance would imply to a certain extent. Temperatures
overnight to only dip below freezing for parts of northern
Minnesota. Thursday, temperatures should get above freezing
everywhere, and together with the weak solar insolation this time
of year, most of the daytime precipitation will be either rain or
snow that melts once it hits the ground. The exception will be as
the cold air begins to push into the area from the west, causing
the temperature column and surface temperatures to begin falling,
and I expect snow to begin accumulating on grassy surfaces by mid-
late afternoon Thursday for north central Minnesota. Synoptically,
the surface low crosses the eastern forecast area during the day
on Thursday and we get into the TROWAL/CAA areas of the storm,
which should produce a decent frontogenesis band of wrap-around
precipitation that slowly slides into the area from the northwest
during the day, then slowly weakening and pulling northeast wind
time Thursday night and Friday. This precipitation is going to
have a good pool of cold air to tap into aloft, and with colder
surface temperatures sliding into the area Thursday afternoon,
most precipitation will switch over to snow for Thursday night and
Friday morning. The best lift and thermal parameters Thursday
night remain over far northern Minnesota where it appears we may
get 3 to 6 inches of snow around International Falls and
surrounding areas. There is still considerable uncertainty in how
much snow is going to accumulate Thursday afternoon through Friday
morning, with ground and air temperature changes, and the
position of the heavier precipitation band. For now we have issued
a winter storm watch for Thursday afternoon through Friday
morning, and later shifts will have to take another look at it, as
what happens tonight will affect what happens tomorrow night.

Behind this potent fall storm, Friday through Sunday we will
still be under the influence of cyclonic flow and a cold pool
aloft, which will produce shower chances as well as some lake
effect snow chances along the South Shore through Sunday morning.
A shortwave moves through the region late Saturday and early
Sunday, which may bring another chance for accumulating snow to
parts of the area. The track of this wave has been shifting on the
last few model runs, so we will have to wait for that to
stabilize before we can determine more details.

We can expect a bit of a warm-up starting Monday and continuing
through at least mid week, as the strong upper level trough
finally shifts east and allows ridging and warm air advection to
push into the area. With the baroclinic zone nearby, we can expect
some weak shortwave to move through the upper level flow that may
bring us some small precipitation chances next week, but no
significant system are currently in the forecast through next
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 522 PM CST Wed Nov 10 2021

A messy forecast this TAF set with poor flying conditions expected
the next 24 hours as a low pressure system moves toward the region.
Current VFR conditions to slowly deteriorate this evening, with an
area of rain and predominantly IFR conditions spreading in from
south to north across the area through the TAF period. A few
locations may also receive snow, reducing conditions still further
to LIFR. Strong southeast winds aloft to produce LLWS this evening
for a few sites, though other sites may also be affected. Some
improvement in visibilities may be found after 16z Thursday, but
ceilings are likely to remain IFR.

&&

.MARINE...
Issued at 957 PM CST Wed Nov 10 2021

A Gale Warning is in effect for part of the North Shore zones and
the Outer Apostle Islands. There is a small possibility that the
Grand Marias to Grand Portage zone could see storm warning winds
tomorrow morning for a short time. However, given the uncertainty,
holding off on upgrading to a Storm Warning. A Small Craft
Advisory is in effect for the Twin Ports to Saxon Harbor. Winds
will be out of the east to northeast over Lake Superior.
Overnight, winds will continue to increase and peaking tomorrow
morning. There is some uncertainty as to whether or not the gale
winds will make it down to the twin ports so for now a Small Craft
Advisory will remain in effect for that portion of the Lake
Superior. As the surface low pressure moves northward into
southern Ontario the winds will shift around to the southwest by
tomorrow afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  36  43  29  37 / 100 100  50  60
INL  32  37  27  34 / 100 100 100  70
BRD  34  40  27  35 / 100  50  70  40
HYR  37  47  28  39 / 100 100  40  40
ASX  38  50  29  41 / 100  90  40  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Storm Watch from Thursday afternoon through Friday
     morning for MNZ010-011-018.

LS...Small Craft Advisory until 9 PM CST Thursday for LSZ121-144>148.

     Small Craft Advisory from noon to 9 PM CST Thursday for LSZ142-
     143-150.

     Gale Warning until noon CST Thursday for LSZ142-143-150.

     Small Craft Advisory from 6 PM to 9 PM CST Thursday for LSZ140-
     141.

     Gale Warning until 6 PM CST Thursday for LSZ140-141.

&&

DISCUSSION...LE
AVIATION...LE
MARINE...KSE
Hazardous weather outlook, Nov 10, 5:01 PM CST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
501 PM CST Wed Nov 10 2021

MNZ010>012-018>021-026-112315-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-South Itasca-
501 PM CST Wed Nov 10 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Tonight

A wintry mix of rain and snow is expected to begin this evening,
mainly over Koochiching County and spreading eastward into the
Minnesota Arrowhead. Snowfall accumulations will generally be
light, between 1 to 2 inches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The wintry mix will affect the remainder of the region Thursday,
becoming all snow by Thursday evening and continue into Friday
morning. At this time, the highest snow totals appear to be in
Koochiching County, northern St. Louis and northern Itasca
counties, where a Winter Storm Watch has been issued.

Lake effect snow is possible in the northwest Wisconsin snow belt
Friday night through Saturday.

Another brief brush with snow is forecast Saturday and Sunday
with some light accumulations possible.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-150-112315-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
501 PM CST Wed Nov 10 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Increasing easterly winds will gust to 35 to 45 knots tonight
through Thursday morning, creating very hazardous conditions.
Gale Warnings and Small Craft Advisories are in effect this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gale Warnings and Small Craft Advisories continue through
Thursday, with the advisories continuing through the evening.

Gusty winds return Friday and Friday night and may create
hazardous conditions once again.

MNZ025-033>038-WIZ001>004-006>009-112315-
North Cass-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton/South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
501 PM CST Wed Nov 10 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Lake effect snow is possible in the northwest Wisconsin snow belt
Friday night through Saturday.

Another brief brush with snow is forecast Saturday and Sunday
with some light accumulations possible.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Northern St. Louis

When
November 11, 4:00 AM CST to November 12, 4:00 PM CST
Where
Northern St. Louis forecast zone
Reported by
COOP Observer
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Heavier than expected snow was observed across the northern portion of St. Louis County with 6 to 8 inches being reported over a 24-hour period. This highest total was 8 inches near Celina.

Heavy Snow, Koochiching

When
November 11, 7:00 AM CST to 10:00 PM CST
Where
Koochiching forecast zone
Reported by
CoCoRaHS
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

A strong storm brought heavy snow to much of the county in a span of just over 12 hours. Snowfall totals of 6 to 8 inches were reported with the highest report being 8 inches near Big Falls.

Heavy Snow, Central St. Louis

When
November 11, 9:00 AM CST to November 12, 3:00 AM CST
Where
Central St. Louis forecast zone
Deaths
0 direct, 2 indirect
Injuries
0 direct, 2 indirect
Reported by
Public
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Heavier than expected snow led to snow and ice covered roads along the Iron Range. This lead to a multi-vehicle accident near Gilbert that resulted in two fatalities (indirect) and at least two injuries (indirect) from one vehicle. The occupants of the other vehicles in the wreck were not injured or had non-life threatening injuries. Snowfall totals of 5 to 7 inches were reported along the Range with the highest report being 6.8 in Chisholm.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, Central St. Louis2021-11-1132FemaleVehicle/Towed TrailerIndirect
Heavy Snow, Central St. Louis2021-11-1111MaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993057, 993056, 993049.